Alert archive / New York / Flash Flood Warnings in 2017
Flash Flood Warning 3, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jun 29, 2017, 10:15 PM EDT for Clinton County, Essex County, Franklin County, New York. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 10:15 PM EDT (02:15 UTC)
- Expired
- Jun 30, 2017, 2:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clinton County, NY, Essex County, NY, Franklin County, NY
The radar
The Burlington radar (KCXX), 34 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 10:35 PM EDT | FLASH FLOOD | 4 Ese Peru, NY | CULVERTS OVERFLOWING ROADWAY ON ROUTE 9 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 2.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1611 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
064
WGUS51 KBTV 300215
FFWBTV
NYC019-031-033-300615-
/O.NEW.KBTV.FF.W.0003.170630T0215Z-170630T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
1015 PM EDT THU JUN 29 2017
The National Weather Service in Burlington has issued a
* Flash Flood Warning for...
Clinton County in northern New York...
Eastern Franklin County in northern New York...
Northern Essex County in northern New York...
* Until 215 AM EDT
* At 1014 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
two inches of rain have already fallen. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Plattsburgh International Airport, Saranac Lake, Adirondack
Regional Airport, Plattsburgh, Lake Placid, Peru, Beekmantown,
Schuyler Falls, Saranac, Altona, Willsboro, Wilmington, Ellenburg
Depot, Churubusco, Au Sable Forks, Keeseville, Jay In Essex County,
Lyon Mountain, Clayburg and Merrill.
Additional rainfall amounts of one to one and a half inches are
possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4484 7338 4483 7336 4462 7340 4450 7331
4444 7329 4436 7334 4427 7343 4426 7451
4450 7395 4498 7403
$$
Manning2 follow-up statements
204
WGUS71 KBTV 300407
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
1207 AM EDT FRI JUN 30 2017
NYC019-031-033-300615-
/O.CON.KBTV.FF.W.0003.000000T0000Z-170630T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton NY-Franklin NY-Essex NY-
1207 AM EDT FRI JUN 30 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR
CLINTON...EASTERN FRANKLIN AND NORTHERN ESSEX COUNTIES...
At 1206 AM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to two
inches of rain have already fallen. Flash flooding is expected to
begin shortly.
At 1035 PM, culverts were reported overflowing route 9 near Peru.
Some locations that will experience flooding include...
Plattsburgh International Airport, Saranac Lake, Adirondack Regional
Airport, Plattsburgh, Lake Placid, Peru, Beekmantown, Schuyler Falls,
Saranac, Altona, Willsboro, Wilmington, Ellenburg Depot, Churubusco,
Au Sable Forks, Keeseville, Jay In Essex County, Lyon Mountain,
Clayburg and Merrill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4484 7338 4483 7336 4462 7340 4450 7331
4444 7329 4436 7334 4427 7343 4426 7451
4450 7395 4498 7403
$$
Manning501
WGUS71 KBTV 300610
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
210 AM EDT FRI JUN 30 2017
NYC019-031-033-300617-
/O.EXP.KBTV.FF.W.0003.000000T0000Z-170630T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton NY-Franklin NY-Essex NY-
210 AM EDT FRI JUN 30 2017
...THE FLASH FLOOD WARNING FOR CLINTON...EASTERN FRANKLIN AND
NORTHERN ESSEX COUNTIES WILL EXPIRE AT 215 AM EDT...
The heavy rain threat is coming to an end along with the threat of
flash flooding. However, many streams and smaller rivers will
continue to experience sharp rises from prior rainfall and high
water is still a concern overnight. Please continue to heed any
remaining road closures and if encountering flooded roadways, turn
around, don't drown.
LAT...LON 4484 7338 4483 7336 4462 7340 4450 7331
4444 7329 4436 7334 4427 7343 4426 7451
4450 7395 4498 7403
$$
JMGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 9:36 PM EDT, 39 minutes earlier.
Area forecast discussion, Jun 29, 9:36 PM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Burlington VT 936 PM EDT Thu Jun 29 2017 .SYNOPSIS... Unsettled weather is expected through late Saturday, with several rounds of showers and thunderstorms. Locally heavy rainfall is possible, with the potential for isolated flooding. Thunderstorms on Friday will also have the potential to produce strong wind gusts. Warmer and much more humid weather conditions will also move into the region. Drier air will start to move back in for the last part of the weekend and Monday, with a good amount of sunshine and seasonable temperatures expected for Independence Day. && .NEAR TERM /THROUGH FRIDAY NIGHT/... As of 931 PM EDT Thursday...Another tweak to the forecast to adjust QPF and pops for the remainder of the evening based on current conditions, informed by the mesoscale models and CAMs. Upstream convection over southern Ontario could lead to additional flooding over northern NY and possibly later in Northwest VT. Some ground truth reports around 2" from mesonet sites with additional convection ongoing and upstream. As elevated instability moves in from the west have seen an increase in discrete thunderstorm activity east of Lake Ontario with some cores suggesting small hail as well. Satellite PWATs suggest we're in excess of 1.5" with increasing warm cloud depths so any convective activity will be precipitation efficient. Tonight's rainfall will not bode well for antecedent conditions prior to additional convective activity Friday and Saturday. Have not made any changes to the forecast at this point beyond the overnight hours tonight. As of 714 PM EDT...A few changes early this evening to reflect current thinking. Area of showers and thunderstorms continues to train across northern New York. Additional activity upstream over Ontario poised to move across the same area for the remainder of the early part of the evening. Have introduced heavy rainfall wording across northern zones for this activity. Don't feel that any widespread flooding is likely at this point but will continue to monitor flood threat. Have also adjusted the QPF a little bit upward to better capture current activity based on observations across northern NY. Previous discussion below... 12z guidance suite still indicating a rather unsettled period. In general, the updated forecast isn't all that different from before, but there are a few items that I'd like to note: 1. although instability has been slower than expected to move into the region (it's been just light rain and no thunder so far today), starting to see some elevated convection fire up off to the west in Ontario. This cluster should be moving through the area during the mid/late evening. Not sure how how it will evolve, as various hi-res convective models (RAP, HRRR, BTV WRF) are showing widely different scenarios and if anything show it weakening. Kept with higher PoPs for the first half of the night, but then decreasing after 2am or so. Could be some locally heavy downpours with any t-storms. 2. Friday we are solidly in the warm sector, with abundant humidity -- which will lead to convective development by mid day. Decent instability, marginal shear and low/mid level winds should support the development of organized convection, so suspect a few storms during the day will become strong. SPC has the region outlooked in "Slight Risk". Given the high freezing levels, hail is not expected, but gusty winds/downbursts are a possibility. Added in the "Gusty wind" wording to the forecast. Looks like storms develop just after noon, and should be mostly done by early evening. 3. Also a moist airmass, with precipitable water values about 1.75", so a sign of locally heavy rainfall as well. Something we've been advertising for quite some time. Can't rule out some minor localized flooding tomorrow, but still think Friday helps to set the stage for Saturday. In any event, it should be an active weather day around here. See they hydro section for a little bit more. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 416 PM EDT Thursday...Saturday we will continue our active weather pattern as a robust moisture laden airmass will be over the region. PWATs will continue to be in the 1.5-2.0 inch range. As we continue to sit in the warm sector, anticipate continued increase of warm moist air. By mid day temps warm to the mid 80s and with surface dew points in the mid to upper 60s we should have plenty of instability to trigger convection. Warm cloud depths will continue to be deep and our flow will be parallel to the incoming cold front. This leads to the idea that once convection initiates, the storms have the potential to train over areas that have already see plenty of rainfall. Heavy rainfall is expected during this time although specific locations are still not clear at the moment. Based on the latest couple of runs of some of our CAM models convective initiation looks to begin slightly later in the day on Saturday and continues through the evening hours Saturday night. Based on a consensus of hires guidance I anticipate between 0.5 to 0.75" of basin wide precip with locally higher totals in the 1-3" range. By Sunday morning anticipate the frontal system to pass through the North Country and leave behind lingering showers in westerly flow. Latest trends in the guidance show the idea that by Sunday afternoon the showers should be coming to an end however we'll still be under mostly cloudy skies as the airmass dries aloft. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 416 PM EDT Thursday...The upper level parent trough that will bring the heavy rain showers to the North Country over the weekend will slowly track towards the northeast and will bring another shot of showers as a weak boundary swings through by mid day Monday. These showers will likely be isolated to scattered as the there isn't sufficient moisture in the airmass to generate much more than a few scattered showers. The outlook for the rest of the week trends quieter as high pressure returns for the 4th of July holiday. Expect fairly seasonable times in the 70s/80s as well as less humid conditions. && .AVIATION /02Z FRIDAY THROUGH TUESDAY/... Through 00Z Thursday...A widespread mix of MVFR/IFR across the the region as heavy showers and rain move through the area. All stations will see overall MVFR conditions with light rain and as heavier bands move through, conditions will drop to IFR and even briefly LIFR. Things look to rebound briefly tomorrow morning back to a mix of VFR/MVFR before the next round of showers and thunderstorms move in after 16Z. Coverage will be spotty so have opted mainly for VCSH for tomorrow. Winds will remain SSE overnight at 05-10 knots before shifting SSw tomorrow at 05-10 knots with some gusts up to 15 knots. Outlook... Friday Night: VFR. Chance SHRA...Slight Chance TSRA. Saturday: VFR. Breezy. Chance SHRA...Slight Chance TSRA. Saturday Night: VFR. Likely SHRA...Slight Chance TSRA. Sunday: VFR. Chance SHRA. Sunday Night: VFR. Slight Chance SHRA. Monday: VFR. Chance SHRA...Slight Chance TSRA. Monday Night: VFR. Slight Chance SHRA. Independence Day: VFR. Slight Chance SHRA. && .HYDROLOGY... As of 400 PM EDT Thursday...Still looks as though average rainfall totals through late Saturday will average 1.5-2.25" across the region. Local totals over 3" are not out of the question due to repeated thunderstorms, however to pinpoint that sort of detail is not possible at this point. Expectation is that those areas that see the heaviest rainfall will experience sharp rises on small streams, overflowing culverts and some washouts on dirt roads. This does not appear to be a river flooding situation. We will continue to monitor where any heavier rain may fall overnight and Friday. Still appears Saturday will be the higher risk day for any flooding. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Nash NEAR TERM...Manning/Nash SHORT TERM...Deal LONG TERM...Deal AVIATION...Nash/Verasamy HYDROLOGY...First
Hazardous weather outlook, Jun 29, 5:40 PM EDT, 4 hours 35 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Burlington VT 540 PM EDT Thu Jun 29 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-302145- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 540 PM EDT Thu Jun 29 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Tonight. Locally heavy rainfall is possible this evening across northern New York and northern Vermont. This heavy rainfall could lead to high water in low-lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A very wet period is expected over the next several days with average rainfall amounts of 1.5-2.5" forecast through Saturday. With streamflow values above or much above normal as of this afternoon, there is little if any storage and much that falls in the next day or two will go straight to runoff. Any potential flooding Thursday/Friday will be limited in areal coverage, potentially setting the stage for flooding Saturday by leaving saturated antecedent soil conditions. There is a slight risk of severe thunderstorms Friday across all of northern New York and much of Vermont. Locally damaging winds are the primary risk from any severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MANNING
In the hours before
Special weather statement, Jun 29, 6:56 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT National Weather Service BURLINGTON VT 656 PM EDT Thu Jun 29 2017 NYZ026-027-029>031-087-300030- Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence- Southern Franklin-Western Clinton-Southwestern St. Lawrence- Including the cities of Massena, Malone, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Ogdensburg, Potsdam, and Gouverneur 656 PM EDT Thu Jun 29 2017 ...Showers and Thunderstorms Producing Heavy Rainfall... An area of showers and occasional thunderstorms was moving east across northern New York near the international border. This activity was producing locally heavy rainfall as it moves rapidly east. Additional showers and storms over Ontario will move east into the St. Lawrence Valley and areas near the border through 830 PM producing additional heavy rainfall. Be alert to rapidly changing weather conditions. Ponding of water on roadways, along with poor visibility, is possible in the heavier showers and thunderstorms. Manning
Special weather statement, Jun 29, 8:31 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT National Weather Service BURLINGTON VT 831 PM EDT Thu Jun 29 2017 NYZ026>031-034-035-087-VTZ001-002-005-016-300245- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Western Chittenden-Eastern Franklin- Including the cities of Massena, Malone, Plattsburgh, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, Ticonderoga, Ogdensburg, Potsdam, Gouverneur, Alburgh, South Hero, St. Albans, Burlington, Enosburg Falls, and Richford 831 PM EDT Thu Jun 29 2017 ...Showers and Thunderstorms Producing Heavy Rainfall... An area of showers and occasional thunderstorms was moving east across northern New York and northwest Vermont near the international border. This activity was producing locally heavy rainfall as it moves rapidly east. Some areas have already seen 1.5 to 2" of rainfall and additional rainfall is expected. Additional showers and storms with heavy rainfall will move east across northern New York and the northern Champlain Valley in Vermont through 1030 PM. Be alert to rapidly changing weather conditions. Ponding of water on roadways, along with high water in low-lying and poor drainage areas can be expected in heavier showers and thunderstorms. Stay alert, and avoid high water if flooding is observed, or if a warning is issued. Manning
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 9:10 PM EDT | Flash Flood Warning | BTV | Franklin, St. Lawrence | 4 hr |
| Jun 30, 2:24 AM EDT | Areal Flood Warning | BTV | Clinton, Essex, Franklin | 6 hr |
| Jun 30, 3:34 AM EDT | Flash Flood Watch | BTV | Clinton, Essex, Franklin, St. Lawrence | 47 hr |
| Jun 30, 3:58 PM EDT | Special Weather Statement | BTV | Essex | 47 min |
| Jun 30, 4:14 PM EDT | Flash Flood Warning | BTV | Essex | 3 hr |
Nearby
Flash Flood Warnings in New York, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.